Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 5:40 AM CDT for Wright County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 5:40 AM CDT (10:40 UTC)
- Expired
- May 8, 2002, 6:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Wright County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:50 AM CDT | Thunderstorm Wind 52 E | Hartville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 081040 SVRSGF MOC229-081130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 540 AM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WRIGHT COUNTY IN SOUTHWEST MISSOURI * UNTIL 630 AM CDT * AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF SEYMOUR...OR 19 MILES NORTH OF AVA...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARTVILLE BY 550 AM CDT. THE TOWNS OF DUNCAN...ODIN...DAWSON AND GRAFF ARE ALSO IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3732 9276 3714 9274 3712 9226 3740 9224 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:10 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 8, 3:10 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 AM CDT WED MAY 8 2002 WILL EXPAND FLOOD WATCH FOR TODAY AND TONIGHT ACROSS ENTIRE CWA. ATTM MAJOR FLOODING WITH EVACUATIONS FROM BARRY COUNTY TO HOWELL COUNTY. ANOTHER ROUND OF TSRA PUSHING INTO WRN CWA AS WE SPEAK... WILL ONLY MAKE THINGS WORST. CURRENT MSAS DATA SHOWING COOL POCKET OVER CENTRAL MO WITH BOUNDARY ACROSS SRN MO AND VERY STRONG 8H JET (50-60KT) OVER SW MO. ALSO GOOD SURFACE CONVERGENCE ALONG SRN MO AND PROFILERS SHOWS GOOD UPPER LEVEL DIVERGENCE OVER WRN MO. THIS WILL KEEP THE THREAT OF MORE TSRA IN FOR 1ST PERIOD. WITH CLOUDS AND CHC OF PCPN WILL CUT TEMPS A LITTLE AND WILL GO NR 80 IN WRN ZONES TO MID 70S IN ERN ZONES FOR TODAY. ALSO THROW IN 50 POPS TODAY AND CATEGORICAL POPS TONIGHT AS ANOTHER UPPER TROF SWINGS ACROSS CWA DRAGGING A COLD FRONT WITH IT. COLD FRONT SHOULD BEGIN TO AFFECT NWRN ZONES AROUND MIDNIGHT. LOOKS LIKE A SQUAW LINE THIS TIME WITH MORE HEAVY RAIN POSSIBLE. EXTENDED FORECAST...TWEAK TEMPS DOWNS A FEW DEGREES AND LEFT EVERYTHING ELSE THE SAME. FCSTID = 07 .SGF... FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. .KS... FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ073...KSZ097...KSZ101.
In the hours before
Local storm report, May 8, 3:01 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 5 NW GIRARD KS 1.75 INCH HAIL
05/08/02 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 3:14 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 AM GIRARD KS 1.75 INCH HAIL
05/08/02 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0312 AM GIRARD KS 70 MPH TSTM GUST
05/08/02 CRAWFORD
0312 AM GIRARD KS FLOOD. NUMEROUS ROADS
05/08/02 CRAWFORD CLOSED.Local storm report, May 8, 3:39 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 AM MINDENMINES MO 1 INCH HAIL
05/08/02 BARTON HAIL COVERED THE
GROUND. 75 MPH WINDS
ALSO REPORTED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, May 8, 4:27 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM 1 N GREENFIELD MO 1 INCH HAIL
05/08/02 DADE HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.Local storm report, May 8, 4:53 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 AM EUDORA MO .88 INCH HAIL
05/08/02 POLK HAIL COVERED THE
GROUND. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 8, 5:19 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 AM SPRINGFIELD MO .88 INCH HAIL
05/08/02 GREENE REPORTED BY OFF DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:04 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 71 min |
| May 7, 7:47 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 58 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 57 min |
| May 7, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 51 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 48 min |
| May 7, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Dade, Lawrence | 61 min |
| May 7, 10:56 PM CDT | Flash Flood Warning | SGF | Barry, Dade, Lawrence | 6 hr |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 61 min |
| May 7, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 59 min |
| May 8, 12:00 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 60 min |
| May 8, 12:34 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 8, 3:21 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 54 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 59 min |
| May 8, 4:34 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 56 min |
| May 8, 6:04 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.